Influence of the strong Allee effect on prey and the competition among predators in Leslie-Gower type predation models




Predator-prey model, functional response, bifurcation, limit cycle, separatrix curve, stability


It is well known that predator-prey interactions are strongly dependent on the functional response as well as the population growth rates of prey and predators.

In this work, the study will be based on a Leslie-Gower type predation model, described by a twodimensional system of ordinary differential equations (ODEs), assuming the prey population is affected by a strong Allee effect and that predators have an alternative food.

The functional response will be assumed linear, which is prey-dependent and monotonously increasing. In turn, the equation of growth of predators will also be considered of the logistic type, where the environmental carrying capacity for predators is assumed proportional to the prey population size. Among the most important results obtained is that for a same set of parameters, there are different behaviors of the system solutions, since two attractor equilibrium points can exist. Then, populations can coexist around of fixed population sizes, or the prey population can become extinct. We estimate that the analytical results obtained have an adequate ecological interpretation, under the underlying assumptions in the modeling of the predation interaction with ODEs.


Bacaër N. A short history of Mathematical Population Dynamics. New York: Springer-Verlag; 2011.

Bazykin AD. Nonlinear Dynamics of interacting populations. Singapore: World Scientific Publishing Co. Pte. Ltd. 1998.

Beddington JR. Mutual interference between parasites or predators and its effect on searching efficiency. J. of Animal Ecology. 1975; 44(1):331-340.

Berec L, Angulo E, Courchamp F. Multiple Allee effects and population management. Trends in Ecology and Evolution. 2007; 22:185-191.

Berryman AA, Gutierrez AP, Arditi R. Credible, parsimonious and useful predator-prey models - A reply to Abrams, Gleeson and Sarnelle. Ecology. 1995; 76:1980-1985.

Birkhoff G, Rota GS. Ordinary Differential Equations. (4th ed.) New York: John Wiley & Sons; 1989.

Boukal DS, Berec L. Single-species models and the Allee effect: Extinction boundaries, sex ratios and mate encounters. J. of

Theoretical Biology. 2002; 218:375-394.

Boukal DS, Berec L. Modelling mate-finding Allee effects and populations dynamics, with applications in pest control. Population

Ecology. 2009; 51:445-458.

Chicone C. Ordinary differential equations with applications. (2nd edition). Texts in Applied Mathematics 34. New York:

Springer; 2006.

Clark CW. Mathematical Bioeconomic: The optimal management of renewable resources. Second edition. New York: John

Wiley and Sons; 1990.

Courchamp F, Clutton-Brock T, Grenfell B. Inverse dependence and the Allee effect. Trends in Ecology and Evolution. 1999;


Courchamp F, Berec L, Gascoigne J. Allee effects in Ecology and Conservation. New York: Oxford University Press; 2007.

DeAngelis D, Goldstein R, O’Neill R. A model for tropic interaction. Ecology. 1975; 56:881-892.

Dennis B. Allee effects: population growth, critical density, and the chance of extinction. Nat. Resource Modeling. 1989; 3:481-538.

Dumortier F. Singularities of vector fields. IMPA Brazil: Monografías de Matemática Vol. 32; 1978.

Freedman HI. Deterministic Mathematical Model in Population Ecology, New York: Marcel Dekker; 1980.

Freedman HI. Stability analysis of a predator-prey system with mutual interference and density-dependent death rates. Bull. of Math. Biology. 1979; 41:67-78.

Gaiko VA. Global Bifurcation theory and Hilbert s sixteenth problem.New York: Math. and its Applications 559, Kluwer Academic Publishers; 2003.

Gause GF. The struggle for existence. New York: Dover; 1934.

Goh B-S. Management and Analysis of Biological Populations. New York: Elsevier Scientific Publishing Company; 1980.

González-Olivares E, Sáez E, Stange E, Szantó I. Topological description of a non-differentiable bio-economics model, Rocky

Mountain J. of Math. 2005; 35(4):1133-1155.

González-Olivares E, González-Yañez B, Mena-Lorca J, Ramos-Jiliberto R. Modelling the Allee effect: Are the different mathematical forms proposed equivalents?. In: R. Mondaini (Ed.) Proceedings of the International Symposium on Mathematical and Computational Biology BIOMAT 2006. Rio de Janeiro: E-papers Servic¸os Editoriais Ltda.; 2007. p. 53-71.

González-Olivares E, Mena-Lorca J, Rojas-Palma A, Flores JD. Dynamical complexities in the Leslie-Gower predator-prey model as consequences of the Allee effect on prey. App. Math. Modelling. 2011; 35:366-381.

González-Olivares E, Cabrera-Villegas J, Córdova-Lepe F, Rojas-Palma A. Competition among predators and Allee effect on prey: their influence on a Gause-type predation model. Math. Problems in Engineering. vol. 2019. 2019; Article ID 3967408, 19 pages.

González-Olivares E, Arancibia-Ibarra C, Rojas-Palma A, González-Yañez B. Dynamics of a Leslie-Gower predation model considering a generalist predator and the hyperbolic functional response. Math. Biosciences and Engineering. 2019; 16(6):7995-8024.

González-Olivares E, Gallegos-Zuñiga J. Estabilidad en un modelo de depredación del tipo Leslie-Gower modificado considerando competencia entre los depredadores (Stability in a modified Leslie-Gower type predation model considering competence among predators). Selecciones Matemáticas. 2020; 7(1):10-24.

González-Olivares E, Rojas-Palma A. Global stability in a modified Leslie-Gower type predation model assuming mutual interference among generalist predators. Mathematical Biosciences and Engineering. 2020; 17(6):7708–7731.

Kot M. Elements of Mathematical Ecology. Cambridge, New York: Cambridge University Press; 2003.

Kuznetsov YA. Elements of applied bifurcation theory. (3rd ed). New York: Springer-Verlag; 2004.

Leslie PH. Some further notes on the use of matrices in population mathematics. Biometrica. 1948; 35:213-245.

Leslie PH, Gower JC. The properties of a stochastic model for the predator-prey type of interaction between two species. Biometrika. 1960; 47:219-234.

Liermann M, Hilborn R. Depensation: evidence, models and implications. Fish and Fisheries. 2001; 2:33-58.

May RM. Stability and complexity in model ecosystems. (2nd edition). Princeton: Princeton University Press; 2001.

Monzón P. Almost global attraction in planar systems., System and Control Letter 2005; 54:753-758.

Murray JD. Mathematical Biology I. An Introduction (3rd ed.) New York: Springer; 2002.

Philip JR. Sociality and sparce populations. Ecology. 1957; 38:107-111.

Rantzer A. A dual to Lyapunov’s stability theorem. System and Control Letter 2001; 42:161-168.

Scudo FM, Ziegler JR. The golden age of Theoretical Ecology 1923-1940. Lecture Notes in Biomathematics 22. Berlin: Springer-Verlag; 1978.

Stephens PA, Sutherland WJ. Consequences of the Allee effect for behaviour, ecology and conservation. Trends in Ecology and Evolution. 1999; 14:401-405.

Stephens PA, Sutherland WJ, Freckleton RP. What is the Allee effect?. Oikos. 1999; 87:185-190.

Thieme HR. Mathematics in Population Biology. Princeton Series in Theoretical and Computational Biology, Princeton: Princeton University Press; 2003.

Turchin P. Complex population dynamics. A theoretical/empirical synthesis, Monographs in Population Biology 35. Princeton: Princeton University Press; 2003.

Vera-Damián Y, Vidal C, González-Olivares E. Dynamics and bifurcations of a modified Leslie-Gower type model considering a Beddington-DeAngelis functional response. in: press Mathematical Methods in the Applied Sciences. 2019; 42:3179-3210.

Volterra V. Variazioni e fluttuazioni del numero d’individui in specie animali conviventi. Memorie della R. Accademia dei Lincei, S.VI, IT. 1926; II; 31-113.

Watt KEF. A Mathematical model for the effect of densities of attacked and attacking species on the number attacked. Canadian

Entomologist. 1959; 91(3):129-144.



How to Cite

González-Olivares, E., & Rojas-Palma, A. (2020). Influence of the strong Allee effect on prey and the competition among predators in Leslie-Gower type predation models. Selecciones Matemáticas, 7(02), 302-313.

Most read articles by the same author(s)